Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 34, NWS Houston/Galveston, TX

September 18, 2019Matagorda County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Sep 18, 2019, 4:44 AM CDT for Matagorda County, Texas. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2019, 4:44 AM CDT (09:44 UTC)
Expired
Sep 18, 2019, 6:15 AM CDT
In force
91 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Matagorda County, TX

The radar

The Houston radar (KHGX), 118 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2019-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2019-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1571 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 4:04 AM CDT, 40 minutes earlier.

Area forecast discussion, Sep 18, 4:04 AM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
404 AM CDT Wed Sep 18 2019

.DISCUSSION...
The remains of Imelda with the low level circulation centered just
west northwest of Tomball but the center pressure is filling and
the circulation center becoming more muddled. Mesoanalysis
indicating the strong convergence is focusing from around Victoria
to Bay City to Freeport to Galveston to Chambers county and then
turning north into eastern Liberty county. Intense rainfall rates
of 3-3.5"/hr have been seen in the stronger storms in this band
mainly on the immediate coast. Storms further inland have still
been putting down 1-2"/hour rates up into northern
Brazoria/Southeast Harris counties. Storms have occasionally been
been taking on supercell characteristics with the storms over the
coastal waters and this will likely extend up into
Bolivar/Chambers county today.

The circulation center should wobble north then slow near
Huntsville. The models diverge with the track after that this
afternoon. Most drifting very slowly either west or north or east.
Leaning more towards the northwest and then west with most of the
models pinging on the southern counties with an east to west or
southwest to northeast line forming. This fits with the
destabilization that should occur in the southwestern counties and
feed into the convergence zones that sets up on the southeast
flank of the circulation. Have expanded the Flash Flood Watch up
into Trinity/Walker counties and extended it through 7 am
Thursday. At that point it can adjusted to probably focus over the
eastern counties. During the afternoon storms will be expanding
out over the area and but do expect a band to set up and then
gradually shift east and northeast into tonight. Convergence
should weaken somewhat tonight and wind profiles weaken so perhaps
lower the rainfall rates but by that point the soils will have
taken on a lot of water so flooding threat will certainly remain.
Thursday the remains of the circulation should be centered
somewhere in the Crockett to Tyler area generally drifting slowly
north still. SETX will still be dealing with abundant moisture
over the area and instability and acceleration southwesterly flow
feeding into the system and maintaining the potential for heavy
rainfall and another band or two of storms to form and focus heavy
rains. Thursday night the remains lifting north a bit faster and
then heavy rainfall threat should start to diminish significantly.
May get storms again Friday though with less coverage and after a
lull a chances for the rivers to recover.

Needless to say it should be relatively cool over the central and
northeastern counties today thanks to all the rain. Could get
pretty steamy down around Jackson county today and Thursday.

The weekend expecting widely scattered to scattered showers and
thunderstorms as band of drier air finally spreads back into the
area. The deep tropical moisture feeding into Humberto sloshes
south and then west and into the Gulf possibly surging up into the
western portions of the Gulf Monday into Tuesday though it may
struggle to get very far into SETX with weak steering winds and
ridging nosing in from LA even though a brief upper shortwave
passage may ripple by to the north and introduce slightly cooler
air aloft. Temperatures

45

&&

.MARINE...
n area of low pressure over SE TX will move into East Texas today.
The pressure gradient remains tight and will issue an SCA for the
Gulf waters this morning with winds gradually decreasing this
afternoon. A SCEC will be required for the Gulf waters in the wake
of the SCA. A SCEC will also be needed this morning for the bays. A
moderate onshore flow will persist through early Sunday before the
pressure gradient finally begins to relax by Sunday afternoon. A
light onshore flow and lower seas are expected for the first half of
next week.

Tide levels are continuing to run about 1.5 to 2.0 feet above
normal. At Galveston Bay Entrance, tide levels are still forecast to
peak between 3.0 to 3.4 feet above MLLW during high tide. Tide
levels will remain elevated through Saturday and water levels could
possibly reach 3.5 feet. The strong onshore flow will also increase
the risk for strong rip currents along Gulf facing beaches. Due to
the multiple beach hazards in place, will re-issue the Beach Hazards
Statement. 43

&&

.HYDROLOGY...
Flash flooding threat remains high and Flash Flood Watch in effect
southeast of a line from Wharton to Groveton to the coast. Much
of the southeastern 1/3 of the region has had soaking rains of
1-3 inches with a notable band of 5 to 9 inches from near Sargent
to Angleton to Friendswood to Deer Park and over across Chambers
county. Rivers and bayous have risen and hardest hit has been the
Clear Creek Basin and lower coastal basins. With the expected
rainfall later today anticipate that some of Harris county
watersheds and up into the San Jacinto/Trinity basins having at
least minor impacts. 43/45

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      86  74  90  75  89 /  50  40  40  50  50
Houston (IAH)              82  76  86  77  87 / 100  80  70  40  60
Galveston (GLS)            84  80  86  81  86 / 100  70  60  30  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Thursday morning for the following
     zones: Brazoria Islands...Chambers...Coastal Brazoria...
     Coastal Galveston...Coastal Harris...Coastal Matagorda...
     Fort Bend...Galveston Island and Bolivar Peninsula...Inland
     Brazoria...Inland Galveston...Inland Harris...Inland
     Matagorda...Matagorda Islands...Montgomery...Northern
     Liberty...Polk...San Jacinto...Southern Liberty...Trinity...
     Walker...Wharton.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 10 AM CDT this morning
     for the following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until 10 AM CDT this morning for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

43/45/25/31/11

In the hours before

Local storm report, Sep 18, 1:44 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
144 AM CDT WED SEP 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 AM     TSTM WND GST     1 SSE SURFSIDE BEACH    28.93N 95.29W
09/18/2019  M46 MPH          GMZ355             TX   MESONET

            MESONET STATION XSRF SURFSIDE BEACH.

&&

JPF
Special weather statement, Sep 18, 1:59 AM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
159 AM CDT Wed Sep 18 2019

TXZ237-336-337-436>438-180730-
Inland Brazoria TX-Coastal Matagorda TX-
Galveston Island and Bolivar Peninsula TX-Matagorda Islands TX-
Brazoria Islands TX-Coastal Brazoria TX-
159 AM CDT Wed Sep 18 2019

...SPECIAL WEATHER STATEMENT...

At 159 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Columbia to 7 miles south of Jones
Creek. Movement was northeast at 35 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Lake Jackson, Alvin, Angleton, Freeport, Clute, West Columbia,
Sweeny, Surfside Beach, Richwood, Brazoria, Jones Creek, Danbury,
Oyster Creek, Holiday Lakes, Bailey's Prairie, Liverpool, Bonney,
Wild Peach Village, San Luis Pass and Chocolate Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2913 9574 2942 9526 2898 9496 2890 9507
      2880 9559
TIME...MOT...LOC 0659Z 247DEG 28KT 2912 9568 2887 9548
Special weather statement, Sep 18, 2:11 AM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
211 AM CDT Wed Sep 18 2019

TXZ214-438-180745-
Galveston Island and Bolivar Peninsula TX-Chambers TX-
211 AM CDT Wed Sep 18 2019

...SPECIAL WEATHER STATEMENT...

At 210 AM CDT, Doppler radar was tracking a large, strong
thunderstorm 8 miles south of Anahuac, or 13 miles east of Beach
City, moving north at 40 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Anahuac, Smith Point, Bolivar Peninsula, Stowell and Oak Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 2945 9457 2952 9482 2984 9469 2984 9452
      2978 9439
TIME...MOT...LOC 0710Z 196DEG 33KT 2965 9464

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:19 PM CDTAreal Flood AdvisoryHGXBrazoria116 min
Sep 17, 9:23 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston, Harris3 hr
Sep 17, 11:35 PM CDTAreal Flood WarningHGXBrazoria, Galveston, Harris6 hr
Sep 17, 11:51 PM CDTRiver Flood WarningHGXGalveston, Harris21 days
Sep 17, 11:51 PM CDTRiver Flood WarningHGXGalveston, Harris21 days
Sep 18, 12:02 AM CDTRiver Flood WarningHGXGalveston, Harris21 days
Sep 18, 12:44 AM CDTAreal Flood AdvisoryHGXHarris3 hr
Sep 18, 12:54 AM CDTSpecial Marine WarningHGX36 min
Sep 18, 1:59 AM CDTSpecial Weather StatementHGXBrazoria31 min
Sep 18, 2:11 AM CDTSpecial Weather StatementHGXChambers34 min
Sep 18, 2:17 AM CDTAreal Flood AdvisoryHGXChambers, Galveston3 hr
Sep 18, 2:28 AM CDTAreal Flood AdvisoryHGXHarris3 hr
Sep 18, 2:32 AM CDTSpecial Marine WarningHGX28 min
Sep 18, 2:58 AM CDTAreal Flood AdvisoryHGXMatagorda3 hr
Sep 18, 3:28 AM CDTSpecial Marine WarningHGX32 min
Sep 18, 4:05 AM CDTFlash Flood WarningHGXBrazoria, Jackson, Matagorda, Wharton115 min
Sep 18, 4:11 AM CDTSpecial Marine WarningHGX34 min
Sep 18, 4:23 AM CDTSpecial Marine WarningHGX37 min
Sep 18, 4:54 AM CDTSpecial Marine WarningHGX36 min
Sep 18, 5:07 AM CDTSpecial Marine WarningHGX23 min
Sep 18, 5:25 AM CDTBeach Hazards StatementHGXBrazoria, Galveston, Matagorda5 days
Sep 18, 5:49 AM CDTSpecial Marine WarningHGX86 min
Sep 18, 5:59 AM CDTFlash Flood WarningHGXBrazoria, Matagorda, Wharton3 hr
Sep 18, 6:55 AM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty, Montgomery, San Jacinto4 hr
Sep 18, 7:20 AM CDTSpecial Marine WarningHGX55 min
Sep 18, 7:31 AM CDTAreal Flood AdvisoryHGXGalveston119 min
Sep 18, 8:13 AM CDTSpecial Marine WarningHGX62 min
Sep 18, 8:55 AM CDTAreal Flood WarningHGXBrazoria, Matagorda, Wharton6 hr
Sep 18, 9:26 AM CDTSpecial Marine WarningHGX109 min
Sep 18, 9:30 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston3 hr
Sep 18, 9:51 AM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery, San Jacinto3 hr
Sep 18, 10:28 AM CDTAreal Flood WarningHGXGalveston3 hr
Sep 18, 10:35 AM CDTSmall Craft AdvisoryHGX8 hr
Sep 18, 10:50 AM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty, Montgomery, Polk, San Jacinto3 hr
Sep 18, 10:58 AM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Galveston2 hr
Sep 18, 11:05 AM CDTSpecial Marine WarningHGX115 min
Sep 18, 12:18 PM CDTFlash Flood WarningHGXBrazoria, Galveston87 min
Sep 18, 12:59 PM CDTSpecial Marine WarningHGX2 hr
Sep 18, 1:06 PM CDTFlash Flood WarningHGXChambers, Galveston54 min
Sep 18, 1:27 PM CDTAreal Flood WarningHGXGalveston3 hr
Sep 18, 1:44 PM CDTAreal Flood WarningHGXGalveston2 hr
Sep 18, 2:05 PM CDTAreal Flood WarningHGXChambers, Galveston115 min
Sep 18, 3:00 PM CDTSpecial Marine WarningHGX60 min
Sep 18, 3:48 PM CDTRiver Flood WarningHGXHarris, Liberty, Montgomery5 days
Sep 18, 4:20 PM CDTAreal Flood AdvisoryHGXHarris55 min
Sep 18, 4:26 PM CDTAreal Flood WarningHGXGalveston3 hr
Sep 18, 5:01 PM CDTTornado WarningHGXChambers, Harris29 min
Sep 18, 5:02 PM CDTSpecial Weather StatementHGXWharton43 min
Sep 18, 5:19 PM CDTAreal Flood AdvisoryHGXFort Bend, Harris56 min
Sep 18, 5:21 PM CDTSpecial Weather StatementHGXChambers39 min
Sep 18, 5:28 PM CDTTornado Warning Tornado observedHGXChambers17 min
Sep 18, 5:35 PM CDTSpecial Marine WarningHGX85 min
Sep 18, 5:38 PM CDTSpecial Weather StatementHGXWharton52 min
Sep 18, 5:54 PM CDTSevere Thunderstorm WarningHGXBrazoria, Matagorda, Wharton51 min
Sep 18, 5:55 PM CDTTornado WarningHGXChambers35 min
Sep 18, 6:22 PM CDTFlash Flood WarningHGXChambers, Harris53 min
Sep 18, 6:24 PM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris66 min
Sep 18, 6:24 PM CDTSevere Thunderstorm WarningHGXBrazoria51 min
Sep 18, 6:27 PM CDTTornado WarningHGXChambers33 min
Sep 18, 6:37 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Harris53 min
Sep 18, 6:48 PM CDTTornado WarningHGXChambers, Harris27 min
Sep 18, 6:55 PM CDTSpecial Marine WarningHGX50 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.